Evaluation of a case of urticaria due to shrimps, inaccurately considered as an allergic reaction to non steroidal anti inflammatory drugs

P. Marraccini, F. Ciullo, S. E. Burastero, L. Patrini, M. Previdi

Research output: Contribution to journalArticlepeer-review

Abstract

Background: a 50-years old woman developed giant hives 2-3 hours after a meal containing shrimps, preceded and associated by intake of ibuprofen and ketoprofen, respectively. Aim of the study: to present a successful diagnostic flowchart for a case of an immediate-type hypersensitivity reaction clinically characterized by urticaria and anamnestically associated to FANS administration. Methods: skin positivity to dust mites and the well known cross-reactivity with crustaceans suggested to evaluate serum antibodies to shrimps, skin reactivity to shrimps and specific IgE to rPen a 1 (tropomyosin), which all scored positive. To evaluate the possibility of a non-IgE mediated reactivity to the suspected NSAD, the in vitro degranulation assay was also performed, which scored negative. Moreover, negative results of the degranualtion assay suggested the possibility to perform in vivo dose tests with ibuprofen and ketoprofen, which both yielded negative results. Conclusions: this report highlights the relevance of a cautious approach when categorizing presumed allergic reactions to drugs. Here, the hypothesis of allergy to crustaceans via the tropomyosin allergen component shared with dust mites, associated with results of the in vitro degranulation assay with NSAD, allowed to properly diagnose this case report.

Original languageEnglish
Pages (from-to)71-73
Number of pages3
JournalReview of Allergy and Clinical Immunology
Volume23
Issue number2
Publication statusPublished - 2013

Keywords

  • Basophil activation
  • Drug allergy
  • Non steroidal anti inflammatory drugs
  • Tropomyosin allergen

ASJC Scopus subject areas

  • Immunology and Allergy

Fingerprint Dive into the research topics of 'Evaluation of a case of urticaria due to shrimps, inaccurately considered as an allergic reaction to non steroidal anti inflammatory drugs'. Together they form a unique fingerprint.

Cite this